Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 127, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 12, 2022, 8:54 PM CDT for Redwood County, Yellow Medicine County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 8:54 PM CDT (01:54 UTC)
- Expired
- May 12, 2022, 9:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Redwood County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
444
WUUS53 KMPX 130154
SVRMPX
MNC127-173-130230-
/O.NEW.KMPX.SV.W.0127.220513T0154Z-220513T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
854 PM CDT Thu May 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Redwood County in southwestern Minnesota...
Yellow Medicine County in west central Minnesota...
* Until 930 PM CDT.
* At 853 PM CDT, a severe thunderstorm was located near Ghent, or
near Marshall, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wood Lake, Hanley Falls and Granite Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Minnesota.
&&
LAT...LON 4481 9599 4481 9585 4489 9585 4489 9575
4493 9573 4491 9572 4491 9568 4479 9550
4478 9553 4477 9551 4469 9532 4466 9529
4467 9525 4455 9503 4438 9559 4463 9561
4464 9615
TIME...MOT...LOC 0153Z 214DEG 53KT 4445 9588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye1 follow-up statement
407
WWUS53 KMPX 130223
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
923 PM CDT Thu May 12 2022
MNC127-173-130232-
/O.EXP.KMPX.SV.W.0127.000000T0000Z-220513T0230Z/
Redwood MN-Yellow Medicine MN-
923 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REDWOOD AND YELLOW
MEDICINE COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Minnesota.
LAT...LON 4481 9599 4481 9585 4489 9585 4489 9575
4493 9573 4491 9572 4491 9568 4479 9550
4478 9553 4477 9551 4469 9532 4466 9529
4467 9525 4455 9503 4438 9559 4463 9561
4464 9615
TIME...MOT...LOC 0222Z 214DEG 53KT 4479 9556
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:51 PM CDT, 3 minutes earlier.
Area forecast discussion, May 12, 8:51 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 851 PM CDT Thu May 12 2022 .UPDATE... Issued at 753 PM CDT Thu May 12 2022 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Friday night) Issued at 329 PM CDT Thu May 12 2022 Key Messages: - Another round of potentially severe storms expected this evening/tonight, although they will be weakening as they head east. Storms have been ongoing all day in central Minnesota but are exiting our CWA currently. A few cells have also gone up in northern west-central Wisconsin as well which will move northeast out of the area. A noticeable warm front is moving north through southern Minnesota with 70s ahead of the front and some lower 90s behind it. As a strong trough pushes north through the Dakotas, thunderstorms are expected to break out late this afternoon in eastern South Dakota and quickly merge into a line that will rapidly move across the forecast area through midnight or so. With these initial storms in a very unstable airmass and steep mid-level lapse rates, large hail is possible but shear is not great and as the storms move east it looks like an outflow boundary will move out ahead of the storms as they move into central and eastern Minnesota and the storms should weaken. The largest threat with these storms will be damaging winds as they move east, with the biggest threat in western Minnesota with the threat lessening to the east as the outflow boundary outruns the storms. Wind Gusts will have the potential to reach 70 MPH or more in western Minnesota. The outflow boundary and weakening thunderstorms should reach the west Twin Cities metro around 9 or 10 pm, and by that point wind gusts may only be in the 40-50 MPH range. There is still a good bit of uncertainty as to how strong the storms will be as CAMs have been fairly consistent in rapidly weakening the line of storms just as they reach the vicinity of the metro. .LONG TERM...(Saturday through Thursday) Issued at 329 PM CDT Thu May 12 2022 Saturday through Wednesday - The extended will be fairly quiet with a quasi-zonal upper level flow setting up over the weekend. Temperatures will trend cooler over the weekend but remain several degrees above normal before turning closer to average next week. The most significant change will be the drier air that settles in across the region. Model guidance has dew points in the 40s and 50s, a far cry from the current Summer-like values. The EPS and GEFS bring a surge of moisture towards the end of the forecast period. This will bring our next meaningful chance for precip on Wednesday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 753 PM CDT Thu May 12 2022 Multiple rounds of convection is the primary concern, likely dropping flight categories to MVFR and potentially IFR. Included with the storms will be a leading wind-shift line that will swing winds temporarily from ESE to W as the gust front moves through ahead of the lines of storms. Gusts in western MN likely to reach 40-60kt with lesser speeds in eastern MN into western WI. Once the convection ends and the cold front pushes through, conditions will significantly improve with westerly winds and clearing skies. KMSP...Main issue is convection with changing wind directions due to the gust front. Prevailing SSE winds are expected to quickly shift to NW with the gust front and increase to around 30G45kt. SHRA/TSRA in a diminishing fashion will move through eastern MN but cannot rule out degraded conditions until getting to the early morning hours where thunderstorms dissipate. Winds will return to SSE overnight ahead of the actual cold front, the winds will shift to SW and W more gradually during the day Friday. /OUTLOOK FOR KMSP/ SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts. SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts. MON...VFR. Wind NW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...CEO LONG TERM...BPH AVIATION...JPC
Hazardous weather outlook, May 12, 4:25 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 425 PM CDT Thu May 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 425 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe storms are likely late this afternoon through this evening, starting in southwestern Minnesota then spreading northeast across much of central and eastern Minnesota into western Wisconsin. Damaging wind gusts and large hail will be the primary threats, though a few tornadoes cannot be ruled out. Severe weather potential is highest in western and central Minnesota then diminishing going eastward. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Special weather statement, May 12, 8:35 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 835 PM CDT Thu May 12 2022 MNC097-130300- Morrison- 835 PM CDT Thu May 12 2022 ...SMALL STREAM FLOODING EXPECTED... Thunderstorms with heavy rain will cause minor flooding in the following counties... Morrison... * Until 1000 PM CDT. * At 834 PM CDT, Doppler radar and automated rain gauges indicated heavy rain due to thunderstorms. This will cause small stream flooding in the area. Up to two inches of rain have already fallen. * Some locations that will experience minor flooding include... Little Falls, Pierz, Royalton, Randall, Lastrup, Camp Ripley, Morrill, Buckman, Sobieski, Harding, Genola and Camp Ripley Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4616 9398 4582 9394 4582 9439 4614 9458 BPH
Local storm report, May 12, 8:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG CHOKIO 45.57N 96.17W
05/12/2022 STEVENS MN TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
CHOKIO. SIGNIFICANT INFRASTRUCTURE DAMAGE
REPORTED TO THE CITY OF CHOKIO INCLUDING
POWER POLES SNAPPED AT BASE, LIVE WIRES, 3.5
FEET IN CIRCUMFERENCE TREES SNAPPED AND ON
HOUSES.
&&
PEMLocal storm report, May 12, 8:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 2 NE BLOMKEST 44.96N 94.99W
05/12/2022 KANDIYOHI MN EMERGENCY MNGR
*** 1 FATAL ***
GRAIN BIN FELL ON AN OCCUPIED CAR, RESULTING
IN A FATALITY.
&&
PEMLocal storm report, May 12, 8:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
851 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST CRYSTAL AIRPORT 45.06N 93.35W
05/12/2022 M58 MPH HENNEPIN MN ASOS
&&
MKMLocal storm report, May 12, 8:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG CARLOS 45.97N 95.29W
05/12/2022 DOUGLAS MN PUBLIC
REPORTS OF TREES DOWN. CALLER NOTED GARAGE
DOOR WAS BLOWN IN/DAMAGED TOO. TIME
ESTIMATED VIA RADAR.
&&
BPHLocal storm report, May 12, 8:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 SE ALBERTA 45.56N 96.02W
05/12/2022 STEVENS MN STORM CHASER
LARGE STORAGE SHED DESTROYED. LARGE TREE
DOWN. TIME ESTIMATED BY RADAR.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Douglas, Kandiyohi, Pope, Stevens, Swift | 45 min |
| May 12, 7:02 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 58 min |
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns, Todd and 1 more | 67 min |
| May 12, 7:09 PM CDT | Tornado Warning | MPX | Douglas | 21 min |
| May 12, 7:14 PM CDT | Tornado Warning | MPX | Kandiyohi, Stearns | 16 min |
| May 12, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 44 min |
| May 12, 7:32 PM CDT | Tornado Warning | MPX | Todd | 13 min |
| May 12, 7:36 PM CDT | Tornado Warning | MPX | Morrison, Stearns | 9 min |
| May 12, 7:44 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 16 min |
| May 12, 7:45 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, McLeod, Meeker, Scott and 3 more | 60 min |
| May 12, 7:48 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 57 min |
| May 12, 7:55 PM CDT | Tornado Warning | MPX | Benton, Morrison | 20 min |
| May 12, 7:56 PM CDT | Tornado Warning | MPX | Morrison | 19 min |
| May 12, 8:03 PM CDT | Tornado Warning | MPX | Morrison | 12 min |
| May 12, 8:06 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 54 min |
| May 12, 8:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Ramsey, Washington | 39 min |
| May 12, 8:35 PM CDT | Special Weather Statement | MPX | Morrison | 85 min |
| May 12, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 27 min |
| May 12, 9:17 PM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| May 12, 10:17 PM CDT | Special Weather Statement | MPX | Benton | 28 min |
| May 13, 3:07 AM CDT | River Flood Warning | MPX | Mille Lacs | 11 hr |
| May 13, 9:11 AM CDT | River Flood Warning | MPX | Sherburne, Stearns, Wright | 21 days |
| May 13, 9:13 AM CDT | River Flood Warning | MPX | Stearns | 21 days |
| May 13, 9:18 AM CDT | River Flood Warning | MPX | Todd | 67 hr |
| May 13, 1:53 PM CDT | River Flood Warning | MPX | Kanabec | 58 hr |
| May 13, 2:50 PM CDT | River Flood Warning | MPX | Anoka, Hennepin | 21 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.